Alert archive / Connecticut / Winter Storm Warnings in 2011

Winter Storm Warning 5, NWS Albany, NY

January 27, 2011Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this winter storm warning at Jan 27, 2011, 1:54 AM EST for Northwest Hills Planning Region, Connecticut. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 2011, 1:54 AM EST (06:54 UTC)
Expired
Jan 27, 2011, 5:16 AM EST
In force
3 hr
Issued by
NWS Albany, NY

County Northwest Hills Planning Region, CT

The radar

The Albany radar (KENX), 108 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2011-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2011-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

798 
WWUS41 KALY 270654
WSWALY

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
154 AM EST THU JAN 27 2011

CTZ013-271200-
/O.UPG.KALY.WW.Y.0006.000000T0000Z-110127T1200Z/
/O.NEW.KALY.WS.W.0005.110127T0654Z-110127T1200Z/
SOUTHERN LITCHFIELD-
INCLUDING THE CITIES OF...OAKVILLE...NEW MILFORD...TERRYVILLE
154 AM EST THU JAN 27 2011

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL
7 AM EST THIS MORNING FOR SOUTHERN LITCHFIELD COUNTY. THE WINTER
WEATHER ADVISORY IS NO LONGER IN EFFECT.

* LOCATIONS: SOUTHERN LITCHFIELD COUNTY OF CONNECTICUT.

* HAZARDS: MODERATE TO HEAVY SNOWFALL.

* ACCUMULATIONS: 6 TO 9 INCHES.

* TIMING: THROUGH SUNRISE THURSDAY MORNING.

* IMPACTS: SNOW COVERED ROADS AND POOR VISIBILITY...CREATING 
  HAZARDOUS TRAVEL CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

CTZ001-MAZ025-NYZ065-066-271200-
/O.CON.KALY.WW.Y.0006.000000T0000Z-110127T1200Z/
NORTHERN LITCHFIELD-SOUTHERN BERKSHIRE-WESTERN DUTCHESS-
EASTERN DUTCHESS-
INCLUDING THE CITIES OF...TORRINGTON...GREAT BARRINGTON...LEE...
LENOX...HOUSATONIC...POUGHKEEPSIE...BEACON...ARLINGTON...
PAWLING...DOVER PLAINS...MILLBROOK...PINE PLAINS...AMENIA...
MILLERTON
154 AM EST THU JAN 27 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING. 

* LOCATIONS: SOUTHERN BERKSHIRE COUNTY OF MASSACHUSETTS AND
  DUTCHESS COUNTY OF NEW YORK INCLUDING THE LITCHFIELD HILLS OF
  CONNECTICUT.

* HAZARDS: MODERATE SNOWFALL.

* ACCUMULATIONS: 3 TO 7 INCHES.

* TIMING: THROUGH SUNRISE THURSDAY MORNING.

* IMPACTS: SNOW COVERED ROADS AND POOR VISIBILITY...CREATING 
  HAZARDOUS TRAVEL CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT SNOW WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
1 follow-up statement
118 
WWUS41 KALY 271016
WSWALY

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
516 AM EST THU JAN 27 2011


CTZ013-271130-
/O.CAN.KALY.WS.W.0005.000000T0000Z-110127T1200Z/
SOUTHERN LITCHFIELD-
INCLUDING THE CITIES OF...OAKVILLE...NEW MILFORD...TERRYVILLE
516 AM EST THU JAN 27 2011

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS CANCELLED THE WINTER
STORM WARNING FOR SOUTHERN LITCHFIELD COUNTY. 

ACCUMULATING SNOWFALL HAS ENDED ACROSS THE REGION. 

$$

CTZ001-MAZ025-NYZ065-066-271130-
/O.CAN.KALY.WW.Y.0006.000000T0000Z-110127T1200Z/
NORTHERN LITCHFIELD-SOUTHERN BERKSHIRE-WESTERN DUTCHESS-
EASTERN DUTCHESS-
INCLUDING THE CITIES OF...TORRINGTON...GREAT BARRINGTON...LEE...
LENOX...HOUSATONIC...POUGHKEEPSIE...BEACON...ARLINGTON...
PAWLING...DOVER PLAINS...MILLBROOK...PINE PLAINS...AMENIA...
MILLERTON
516 AM EST THU JAN 27 2011

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS CANCELLED THE WINTER
WEATHER ADVISORY FOR DUTCHESS COUNTY IN NEW YORK...NORTHWEST HILLS
OF LITCHFIELD COUNTY AND THE SOUTHERN BERKSHIRES OF MASSACHUSETTS.

ACCUMULATING SNOWFALL HAS ENDED ACROSS THE REGION.

$$


FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this winter storm warning went out at Jan 27, 1:24 AM EST, 30 minutes earlier.

Area forecast discussion, Jan 27, 1:24 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
124 AM EST THU JAN 27 2011

.SYNOPSIS...
LOW PRESSURE IN THE GULF OF MAINE WILL RACE OUT TO SEA THIS
MORNING.  A FAST MOVING NORTHWEST FLOW ALOFT WILL SET UP ACROSS
THE REGION FOR THE WEEKEND. IN THIS FLOW A SERIES OF FAST MOVING
DISTURBANCES WILL BRING CLOUDS A SEVERAL PERIODS OF LIGHT SNOW OR
FLURRIES TO THE REGION. THE FIRST PART OF NEXT WEEK WILL BE
UNSETTLED AS OUR AREA IS THE BATTLEGROUND BETWEEN HIGH PRESSURE
OVER QUEBEC...AND A NORTHWARD ADVANCING STORM AND FRONTAL SYSTEM
FM TEXAS TO THE OHIO VALLEY.

&&

.NEAR TERM /THROUGH TONIGHT/...
IMPRESSIVE DEFORMATION AXIS ROTATING NORTHWARD TOWARD SOUTHERN
LITCHFIELD AND DUTCHESS COUNTY.  RADAR TRENDS HAVE BEEN FLUCTUATING
BETWEEN LIGHT AND MODERATE SNOW.  WITH NO REPORTS THIS TIME OF THE
MORNING...WE WILL LEAVE HEADLINES IN PLACE.

QUITE A CLASSIC SWIRLING COMMA SHAPED STORM ON SATELLITE AND RADAR
IMAGERY. NORTHWESTERN PRECIPITATION SHIELD...THE UPPER DEFORMATION...
ACROSS THE CATSKILLS...MID HUDSON VALLEY AND INTO THE BERKSHIRES
AND NW CT. THE HEAVIEST SNOW IS SETTING UP FROM ABOUT POU THROUGH
NW CT AND THE SOUTHERN BERKSHIRES...WHERE 3"-8" OF SNOW IS EXPECTED.

SO...SOUTHERN BERKSHIRES HAVE BEEN ADDED TO THE WINTER WEATHER
ADVISORY. A BUFFER OF 2-4" SNOWS FOR NORTHERN BERKSHIRES AND
COLUMBIA COUNTY...WHILE THE CATSKILLS SEEM TO BE IN LIGHTER SNOWS.
KEEPING AREAS FROM THE SCHOHARIE VALLEY..CAPITAL DISTRICT TO
SOUTHERN VT IN THE CHANCE TO SLIGHT CHANCE...AND HAVE DOUBTS THERE
WILL BE ANY ACCUMULATIONS IN SOME AREAS. WESTERN MOHAWK VALLEY AND
SOUTHERN ADIRONDACKS TO PARTS OF THE LAKE GEORGE SARATOGA REGION
SHOULD NOT SEE ANY ACCUMULATIONS.

WIDESPREAD CLOUD COVER ONCE THE PRECIPITATION MOVES OUT...AND NOT
MUCH INDICATION OF STRONG COLD ADVECTION AS STORM DEPARTS...SO
WITH EVEN DEW POINTS RELATIVELY HIGH...RAISED MINIMUM TEMPERATURES
A DEGREE OR TWO.

LOWS TONIGHT WILL BE IN THE TEENS AND LOWERS 20S...WITH ANY
STEADY SNOW THAT OCCURS ENDING BY SHORTLY BEFORE SUNRISE.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
FOR THIS PERIOD GENERAL TROF SETS UP OVER EASTERN THIRD OF NORTH
AMERICA. A SERIES OF 500HPA SHORT WAVES PASS THROUGH THIS FLOW
ACROSS THE REGION...WHILE A SUBSTANTIAL BAROCLINIC ZONE SHIFTS
FROM A GREAT PLAINS TO CAROLINA ORIENTATION TO A ZONAL PATTERN
TWRD THE END OF THE PERIOD.

THE FIRST 500HPA SHORT WAVE IN THE PARADE MOVES TO THE EASTERN
GREAT LAKES TONIGHT AND SLOWLY ACROSS THE REGION FRIDAY. WITHOUT
MUCH MOISTURE AND LITTLE DYNAMICS IT NOT MUCH MORE THAN A CLOUD
AND SCT -SHSN PRODUCER. FOR A BRIEF PERIOD FRIDAY NIGHT HIGH
PRESSURE OVER QUEBEC RIDGES INTO RGN...WITH SOME CLEARING.

SATURDAY THE 2ND 500HPA SHORT WV IN THIS PARADE MOVES FM THE
MIDWEST ACROSS THE MID ATLC. THIS ONE IS A MORE CLASSIC CLIPPER
LOOKING SYSTEM WITH A WEAK SFC LOW...AND PRODUCES OVERRUNNING
CLOUDS AND AREAS OF -SHSN MAINLY SOUTH. THE CLOUDS OVERSPREAD THE
REGION SATURDAY...WITH -SHSN THREAT LATE SAT AFTERNOON INTO THE
NIGHT.

IN ITS WAKE BAROCLINIC ZONE BCMS MORE ZONAL AND SHIFTS SOUTH IN
CAA REGIME. HIGH PRESSURE RIDGES ACROSS QUEBEC SAT NT INTO SUNDAY.
THIS ALLOWS CAA TO SET UP ACROSS THE RGN. TEMPS DROP BACK 10 OR SO
BLO NORMS BY SUNDAY. HWVR WITH FLOW N-NNW WHAT LK EFFECT RESPONSE
THERE IS SHOULD REMAIN WEST OF RGN OR ACT MAINLY AN ENHANCEMENT TO
TRRN FACTORS FOR FLURRIES. OVERALL TEMPS WILL BE NR NORMAL THROUGH
SAT. SUNDAY THEY BEGIN TRENDING DOWN DROPPING TO 10 OR SO DEGREES
BLO NORMAL. OVERALL WINDS SHOULD REMAIN UNDER 10 MPH THROUGH THIS
PERIOD.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
THE PERIOD WILL START WITH A WEAK CLIPPER TYPE LOW APPROACHING
FROM THE GREAT LAKES REGION SATURDAY. ECMWF KEEPS PRECIP FURTHER
SOUTH THAN GFS. BUT BOTH MODELS TRACK THIS LOW OUT OF THE AREA
SATURDAY NIGHT. BEHIND THIS SYSTEM...COLDER AIR WILL FILTER
IN...WITH 850HPA TEMPS DECREASING INTO THE NEGATIVE MID TEENS. A
WEAK UPPER LEVEL SHORTWAVE WILL KEEP CLOUDS OVER MOST OF THE
AREA...ESP THE HIGH TERRAIN ON SUNDAY.

FROM THIS POINT ON...THE MODELS DIVERGE IN SOLUTIONS. THE GFS HAS
ANOTHER SHORTWAVE ROTATING ABOUT THE MAIN UPPER LEVEL LOW JUST
EAST OF HUDSONS BAY...DEVELOP LOW PRESSURE AT THE SFC IN THE
EASTERN GREAT LAKES REGION ON MONDAY. BY MONDAY NIGHT THIS LOW
TRANSITIONS OFF THE CAROLINA COAST AND MOVES NORTHEASTWARD OUT TO
SEA BY LATE TUESDAY. ECMWF KEEPS HIGH PRESSURE OVER THE NORTHEAST
THOUGH LATE MONDAY...WITH A DEEP UPPER LEVEL TROUGH OVER THE
CENTRAL US...WITH SFC LOW OVER THE OHIO VALLEY...TRAVELING
NORTHEAST...BUT TRACKING WEST OF THE FA LATE MONDAY THROUGH
THURSDAY. THIS WOULD BRING 850HPA TEMPS UP TO 6C BY LATE
TUESDAY/EARLY WEDNESDAY. THIS WOULD BRING POSSIBLE RAIN ON
WEDNESDAY. GEM MORE IN LINE WITH THE GFS...WITH A SFC LOW OFF THE
COAST...BUT MUCH CLOSER TO THE NYC METRO AREA.

AS WE APPROACH FEB...CPC ENSM FCSTS TRANSITION FROM NEG NAO TO
POS NAO...WITH SIMILAR TRANSITIONS WITH THE ARCTIC OSCILLATION.
POS NAO WOULD SUPPORT WARMER TEMPS AND DRIER CONDITIONS. THIS
WOULD ALSO BE INDICATIVE OF THE WEAKENING OF HIGH PRESSURE OVER
THE NORTH ATLANTIC...WHICH GFS...ECMWF AND GEM ALL INDICATE TO
SOME EXTENT.

TEMPERATURES WILL START NEAR NORMAL ON SATURDAY...BUT WITH COLD
AIR FILTERING BEHIND THE FIRST SYSTEM ON SATURDAY...TEMPS WILL BE
10 TO 15 DEGREES BELOW NORMAL FOR THE REST OF THE PERIOD...WITH
THE POTENTIAL TO WARM UP TO 5 DEGREES BELOW NORMAL FOR THE MIDDLE
OF NEXT WEEK.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
MAIN AVIATION IMPACT IS FOR KPOU WHERE IFR CONDITIONS IN SNOW
CONTINUES.  TRENDS ARE EXPECTED TO IMPROVE TOWARD 09Z AS THIS STORM
TRACKS OUT INTO THE OPEN ATLANTIC.  OTHERWISE...MAINLY VFR/MVFR FOR
CIGS THE BALANCE OF THIS FORECAST.  AMPLE STRATUS SEEN UPSTREAM WILL
LIKELY KEEP CLOUDS IN PLACE THRU TODAY.  NEXT CLIPPER APPROACHES
TONIGHT WHERE WE HAVE ANY BREAKS IN THE STRATUS TO BE FILLED IN WITH
HIGH AND MID LEVEL CLOUDS.

WINDS WILL ALSO INCREASE TODAY WITH A GENERAL NORTHWEST FLOW AT
SPEEDS BETWEEN 10 AND 18 KNOTS.  THOSE WINDS SUBSIDE QUICKLY THIS
EVENING.

OUTLOOK...
THU NGT-FRI...VFR TO MVFR...CHC -SHSN.
FRI NGT...MAINLY VFR...NO SIG WX.
SAT-MON...MAINLY VFR...SLGT CHC -SHSN.

&&

.HYDROLOGY...
MOST RIVER GAGES ARE SHOWING ICE EFFECTS. RIVER ICE WILL CONTINUE
TO THICKEN.

IT NOW APPEARS ANY SIGNIFICANT ADDITIONAL SNOWFALL WITH THE
UPCOMING NOR'EASTER WILL BE SOUTH OF THE MOHAWK VALLEY AND
CAPITAL DISTRICT. AFTER THAT...THE NEXT CHANCE OF SNOW APPEARS TO
BE FRIDAY AND SATURDAY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 7 AM EST THIS MORNING FOR CTZ001-
     013.
NY...WINTER WEATHER ADVISORY UNTIL 7 AM EST THIS MORNING FOR NYZ065-
     066.
MA...WINTER WEATHER ADVISORY UNTIL 7 AM EST THIS MORNING FOR MAZ025.
VT...NONE.

&&

SYNOPSIS...SNYDER
NEAR TERM...NAS
SHORT TERM...SNYDER
LONG TERM...KGM
AVIATION...GJM
HYDROLOGY...GJM
Hazardous weather outlook, Jan 26, 9:46 PM EST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
946 PM EST WED JAN 26 2011

CTZ001-013-MAZ025-NYZ065-066-271200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
WESTERN DUTCHESS-EASTERN DUTCHESS-
946 PM EST WED JAN 26 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...SOUTHERN BERKSHIRE COUNTY IN MASSACHUSETTS AND
DUTCHESS COUNTY IN EAST CENTRAL NEW YORK.

.DAY ONE...OVERNIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND SNOWFALL REPORTS OF 2 INCHES OR
MORE TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT
FORM ON THE INTERNET OR BY TELEPHONE.

MAZ001-NYZ032-033-038>043-047>054-058>061-063-064-082>084-VTZ013>015-
271200-
NORTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
946 PM EST WED JAN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN BERKSHIRE COUNTY
IN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...OVERNIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Winter Storm Warnings in Connecticut, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.